Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, July 9, 2007

July 9, 2007 · NWS MKX · 14 events in 8 counties and zones

A weak cold front moved southeast through southern Wisconsin and several thunderstorms along the front became severe. Large hail up to 1 inch in diameter and powerful wind gusts to around 52 knots (60 mph) were produced.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak cold front moved southeast through southern Wisconsin and several thunderstorms along the front became severe. Large hail up to 1 inch in diameter and powerful wind gusts to around 52 knots (60 mph) were produced. Dewpoints in the upper 60s to lower 70s resulted in CAPE values of 1500-2000, which was sufficient for severe storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 1:56 PM CST, 12 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 1:56 PM CST, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT SUN JUL 8 2007

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES FOR EARLY IN
WEEK.

.VERY SHORT TERM...POOLING OF 70 DEGREE DEW POINTS ADVECTING OVER
CWA FROM EASTERN IOWA LATE THIS AFTERNOON WILL COMBINE WITH
TEMPERATURES IN THE 90S TO KEEP HEAT INDEX VALUES IN THE 90S TO
AROUND 100 EARLY THIS EVENING.

.SHORT TERM...700 MILLIBAR TEMPERATURES AT OR ABOVE 10C FIRMLY
ESTABLISHED OVER CWA GIVES CONFIDENCE TO RETARD ONSET OF
CONVECTION FOR SEVERAL HOURS THIS EVENING ACROSS CWA.
WRF/NGM/GFS/NAM/RUC PROGS IN GOOD AGREEMENT WITH COLD FRONT
SAGGING SLOWLY SWD ACROSS THE STATE TONIGHT. TREND OF PROGS QPF
SHOWS BULK OF CONVECTION EXPECTED OVER NORTHERN SECTIONS OF THE
CWA WITH SOUTH GETTING LITTLE IF ANY PRECIPITATION BY 12Z MONDAY.
THERE STILL EXISTS SOME POTENTIAL FOR ISOLATED STRONG STORMS GIVEN
MODERATE INSTABILITY...STEEP MID LEVEL LAPSE RATES...AND EFFECTIVE
SHEAR VALUES AOA 35 KNOTS.

.LONG TERM...PROGS IN VERY CLOSE AGREEMENT WITH HANGING UP OF
FRONTAL BOUNDARY JUST SOUTH OF CWA MONDAY. SHALLOW NATURE OF FRONT
PROVIDES FOCUS FOR CHANCY CONVECTION MONDAY THROUGH TUESDAY.
AIRMASS WILL BE MOIST WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES...SO POTENTIAL FOR HEAVY RAIN INCREASES. DECENT THETA E RIDGE
LIES OVER CWA THROUGHOUT THIS TIME PERIOD. CRAS SATELLITE LOOP
SHOWS SEVERAL COLD CLOUD CONVECTIVE CLUSTERS OVER CWA FORMING OVER
REGION IN WEAK MIDDLE AND UPPER LEVEL FLOW. NAM/GFS PROGS BRING
VERY IMPRESSIVE COLD FRONT ACROSS CWA TUESDAY EVENING. POTENTIAL
EXISTS FOR STRONG TO SEVERE WEATHER WITH THIS FRONT ALTHOUGH
DYNAMICS REMAIN NORTH OF AREA.

.LONG LONG TERM..GFS/ECMWF PROGS BOTH DEVELOP LARGE UPPER LOW
CENTERED JUST WEST OF JAMES BAY CANADA. THIS PUTS CWA IN A COOL
NORTHWEST FLOW FROM WEDNESDAY INTO NEXT WEEKEND.

&&

.AVIATION...COLD FRONT MOVING SWD ACROSS MN AND NW WI SUN AFTERNOON
WILL SLOWLY MOVE SWD THROUGH SRN WI STARTING AT 03Z BUT BECOMING
STATIONARY ALONG THE WI/IL BORDER MON AFTERNOON. SCT SHOWERS AND TSTORMS
WILL OCCUR AT TIMES WITH THE FRONT TNT AND MON. OTHERWISE MOSTLY VFR
CONDITIONS...BUT LIGHT WINDS ALONG FRONTAL BOUNDARY AND MOIST
AIRMASS MAY LEAD TO LOCAL MVFR HAZE AND/OR FOG LATE TNT AND EARLY
MONDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ZAJDEL/20
Hazardous weather outlook, Jul 8, 9:15 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SUN JUL 8 2007

WIZ046-047-051-052-056>060-062>072-091000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1015 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT SLOWLY
MOVES SOUTH THROUGH SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AHEAD OF AN ADVANCING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ643>646-665-091000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1015 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AHEAD OF AN ADVANCING COLD FRONT.

HENTZ
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Dodge

When
July 9, 2:15 AM CST
Where
Dodge County, 2.5 mi SW of Mayville
Property damage
$60,000
Reported by
Newspaper
Coordinates
43.474, -88.585

Lightning struck a barn on Morris Rd., resulting in a fire that destroyed the structure, as well as a 1994 vehicle parked inside. An adjacent small shed also had a small fire that was quickly extinguished.

Hail, Jefferson

When
July 9, 9:50 AM CST to 9:52 AM CST
Where
Jefferson County, 0.2 mi NE of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.182, -88.977

Thunderstorm Wind, Washington

When
July 9, 10:17 AM CST
Where
Washington County, Kohlsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.470, -88.320

Powerful thunderstorm wind gusts to around 52 knots (60 mph) toppled several large trees.

Thunderstorm Wind, Dodge

When
July 9, 10:18 AM CST
Where
Dodge County, Rubicon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.330, -88.470

Powerful thunderstorm wind gusts to around 52 knots (60 mph) toppled several large trees.

Hail, Waukesha

When
July 9, 10:31 AM CST
Where
Waukesha County, 4 mi N of Hartland
Measured
0.75 in hail
Reported by
Public
Coordinates
43.158, -88.350

Hail, Rock

When
July 9, 12:00 PM CST
Where
Rock County, 5 mi NE of Milton
Measured
1 in hail
Reported by
Public
Coordinates
42.821, -88.880

Hail, Walworth

When
July 9, 12:02 PM CST
Where
Walworth County, Whitewater
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.830, -88.730

Hail, Jefferson

When
July 9, 12:03 PM CST
Where
Jefferson County, 4 mi SE of Cold Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
42.839, -88.724

Thunderstorm Wind, Walworth

When
July 9, 12:40 PM CST
Where
Walworth County, 2.5 mi NE of Delavan to Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.656, -88.595

Powerful thunderstorm winds toppled several large trees.

Hail, Walworth

When
July 9, 12:56 PM CST
Where
Walworth County, Spring Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.680, -88.400

Thunderstorm wind gusts to about 39 knots (45 mph) also noted.

Hail, Walworth

When
July 9, 1:05 PM CST
Where
Walworth County, Williams Bay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -88.530

Hail, Racine

When
July 9, 1:05 PM CST
Where
Racine County, Burlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.670, -88.270

Thunderstorm Wind, Kenosha

When
July 9, 1:05 PM CST
Where
Kenosha County, Twin Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.530, -88.250

Powerful thunderstorm gusts to around 52 knots (60 mph) toppled large trees and tree branches. The tree debris damage a home's porch and garage, and a car and boat.

Thunderstorm Wind, Kenosha

When
July 9, 1:43 PM CST to 2:00 PM CST
Where
Kenosha County, Kenosha Airport to Downtown Kenosha
Measured
50 kt (58 mph) measured gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.600, -87.920

Powerful thunderstorm winds toppled many trees. The hardest-hit area in the city of Kenosha was centered around 30th Ave. and 75th St. where a church steeple was knocked over by the winds. At least 4 vehicles were damaged by tree debris. Additionally, minor urban-type flooding (water up to the curb) occurred for about 30 minutes on some roads in the city of Kenosha. The gust was measured at the Kenosha Airport ASOS site, although a higher gust was possible where the church steeple was toppled. About a dozen power-lines came down on the south side of the city of Kenosha due to tree debris, leaving about 3600 customers without power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50064, 50049, 50052, 50050, 50053, 50055, 50056, 50058, 50057, 50059, 50060, 50061, 50067, 50062.